Hail, Crow Wing
- When
- July 11, 1:54 PM CST
- Where
- Crow Wing County, 0.69 mi N of Ironton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.480, -94.000
Thunderstorms brought hail and damaging winds to isolated parts of central and east central Minnesota during the afternoon of July 11th, as well as a long period of heavy rains into the evening. A stationary front pumped very humid air into Minnesota later in the day, with precipitable water values reaching around 2 inches, and brought a long duration of moderate to heavy rains to the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms brought hail and damaging winds to isolated parts of central and east central Minnesota during the afternoon of July 11th, as well as a long period of heavy rains into the evening. A stationary front pumped very humid air into Minnesota later in the day, with precipitable water values reaching around 2 inches, and brought a long duration of moderate to heavy rains to the area. There were widespread rainfall totals (Multi-Radar/Multi-Sensor analysis) of 3 to 6 inches stretching from Pine and southern Carlton Counties to the southern half of Cass County. There was a corridor of about 6 to 9 stretching from east central Pine County to near and just north of the Brainerd area. There were rainfall reports around 9 near Cloverton (east central Pine County), Finlayson and Hinckley (west central Pine County), and near Brainerd. The subsequent flooding caused closures and/or damage to some roads across the region. The stretch of Interstate 35 from Hinckley to Sandstone was fully closed for about a couple hours late Monday evening into early Tuesday morning, around midnight. There was a lot of street flooding in Moose Lake and Brainerd.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 11, 11:38 AM CST, 2 hours 16 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 1238 PM CDT MON JUL 11 2016 .UPDATE... Issued at 1238 PM CDT Mon Jul 11 2016 Updated for the new 18Z Aviation Discussion below. UPDATE Issued at 1135 AM CDT Mon Jul 11 2016 Lowered max temps several degrees in northeast Minnesota, but just a few degrees in northwest Wisconsin due to cloud cover. Overall decreasing trend seen on radar, but will see a rebound later due to slow moving short wave trof. Minor adjustments to other elements as well. UPDATE Issued at 936 AM CDT Mon Jul 11 2016 The thunderstorms have diminished across northwest Wisconsin and adjusted pops accordingly. The same is true for north central Minnesota, roughly north of Cutfoot to Ely. Some showers and storms were departing the Arrowhead, while a more general area of showers were moving in behind it. The Brainerd Lakes area to Lake Winnibigoshish through Grand Rapids and Aitkin were still seeing some storms with moderate rainfall. Made some adjustments based on these trends. && .SHORT TERM...(Today through Tuesday) Issued at 201 AM CDT Mon Jul 11 2016 Large line of storms will be entering our western zones around 3 am. This line of storms has a history of producing damaging winds greater than 70 mph. The best chance of severe of damaging winds will be south of U. S. Highway 2 in area of extreme instability and moisture gradient aided by inflow winds of 45 to 50 knots. .LONG TERM...(Tuesday night through Sunday) Issued at 239 AM CDT Mon Jul 11 2016 A return to seasonable conditions mid to late week, then a warming trend into the weekend. A few chances for rain showers in the northwest flow pattern that develops, with a low chance for thunderstorms over the weekend. On the synoptic scale the mature low over southern Manitoba Tuesday night will lift northeast towards Hudson Bay and weaken, partially due to a mid-level ridge over the lower Great Lakes into New England. To the west zonal flow will give way to weak ridge developing over the Rockies late-week, gradually sliding eastward into the northern Plains over the weekend as a weak shortwave trough moves in across southern British Columbia. This will result in a northwest flow pattern aloft through the rest of the work week. In this northwest flow pattern a few weak clipper-like disturbances are expected to result in a chance of showers across northern Minnesota Wednesday, expanding into northwest Wisconsin Thursday. On Friday an area of high pressure builds across the upper Mississippi river valley, moving east towards the lower Great Lakes on Saturday. As that high moves to the east and a weak mid-level ridge builds in temperatures will warm to above normal, with a chance for showers and few thunderstorms through the week associated with both a weak warm front lifting northeast into the region as a series of weak mid- level shortwave troughs behind the ridge axis. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1238 PM CDT Mon Jul 11 2016 There is low confidence in the forecast. Showers and thunderstorms this morning have complicated the forecast for additional showers and storms this afternoon and evening. Conditions will probably return to VFR this afternoon, and there will be an increasing chance of thunderstorms this afternoon, with the peak of activity likely late this afternoon and this evening when a cold front approaches the region from the west. Some of the storms could be severe. There are increasing indications that low (LIFR or IFR) conditions could develop late this evening and overnight in the wake of the front when fog and low stratus develop across the Northland. The VFR conditions should return Tuesday morning, as well as gusty southwest winds by the late morning. && .PRELIMINARY POINT TEMPS/POPS... DLH 73 66 82 62 / 90 80 10 10 INL 77 64 80 61 / 70 70 30 40 BRD 76 65 84 63 / 100 70 10 0 HYR 85 71 85 63 / 70 70 20 10 ASX 85 70 85 64 / 70 60 20 10 && .DLH Watches/Warnings/Advisories... WI...Beach Hazards Statement until 8 PM CDT this evening for WIZ001. MN...Beach Hazards Statement until 8 PM CDT this evening for MNZ037. LS...Small Craft Advisory until 10 PM CDT this evening for LSZ144-145. && UPDATE...Grochocinski SHORT TERM...clc LONG TERM...JJM AVIATION...Grochocinski
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 410 AM CDT MON JUL 11 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-120945- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT MULTIPLE ROUNDS OF STRONG TO SEVERE STORMS WILL IMPACT THE ENTIRE NORTHLAND TODAY AND TONIGHT...WITH THE STRONGEST STORMS CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. STRONG NORTHEAST WINDS WILL INCREASE THE THREAT OF RIP CURRENTS...MAINLY IN THE DULUTH ENTRY AFFECTING THE PARK POINT BEACH IN DULUTH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE FOR THUNDERSTORMS ACROSS NORTHWEST WISCONSIN ON TUESDAY...WITH A FEW STRONG STORMS POSSIBLE. THERE WILL BE A CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS WILL LIKELY BE NEEDED TODAY. LSZ121-140>148-120945- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 410 AM CDT MON JUL 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT NORTHEAST WINDS ACROSS WESTERN LAKE SUPERIOR TODAY WILL RESULT IN BUILDING WAVES...MAINLY AT THE HEAD OF THE LAKE. SEE THE LATEST MARINE WEATHER MESSAGE FOR DETAILS ON A SMALL CRAFT ADVISORY IN EFFECT. MULTIPLE ROUNDS OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY AND WEDNESDAY SOUTH-SOUTHWEST WINDS WILL INCREASE...POSSIBLY RESULTING IN HAZARDOUS CONDITIONS FOR SMALL CRAFT. THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SATURDAY AND SUNDAY...BUT THESE STORMS ARE NOT EXPECTED TO BE SEVERE. JJM MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 153 PM CDT MON JUL 11 2016 MNZ037-038-WIZ001-006-007-111930- CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-WASHBURN-BURNETT- 153 PM CDT MON JUL 11 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CARLTON... NORTHEASTERN PINE...NORTHEASTERN BURNETT...SOUTHWESTERN DOUGLAS AND NORTHWESTERN WASHBURN COUNTIES... AT 152 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM NEAR MAHTOWA...TO NEAR TRADE LAKE...AND MOVING EAST AT 30 MPH. WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... WEBSTER...WEBB LAKE WISCONSIN...DAIRYLAND...HOLYOKE...SOUTH RANGE... FOXBORO...DANBURY...CLOVERTON...DUXBURY...OAKLAND...NICKERSON... KERRICK... PATTISON STATE PARK...RIVERSIDE...PATZAU...COZY CORNER...AMNICON LAKE... HARLIS...LYMAN LAKE AND BIRCH ISLAND LAKE. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THESE STORMS PASS. TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4582 9255 4646 9265 4662 9196 4594 9201 TIME...MOT...LOC 1852Z 260DEG 26KT 4659 9268 4575 9253 STEWART
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 216 PM CDT MON JUL 11 2016 MNZ034>036-111945- SOUTH AITKIN-CROW WING-NORTHERN AITKIN- 216 PM CDT MON JUL 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL AITKIN AND NORTHERN CROW WING COUNTIES... AT 216 PM CDT...A STRONG THUNDERSTORM WAS OVER IRONTON...OR 12 MILES NORTHEAST OF BRAINERD...MOVING EAST AT 50 MPH. WIND GUSTS UP TO 30 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND FREQUENT CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... DEERWOOD AND CUYUNA AROUND 220 PM CDT. AITKIN AROUND 235 PM CDT. OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CUYUNA COUNTRY STATE PARK...UPPER MISSION LAKE...BAIN...WOODROW...HASSMAN...EDWARD LAKE... ROSSBURG...GUN LAKE...MISSION AND FARM ISLAND LAKE. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. LAT...LON 4683 9349 4647 9326 4634 9409 4656 9427 TIME...MOT...LOC 1916Z 254DEG 42KT 4648 9400 G2
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
226 PM CDT MON JUL 11 2016
MNZ037-038-WIZ001-006-112000-
CARLTON/SOUTH ST. LOUIS-PINE-DOUGLAS-BURNETT-
226 PM CDT MON JUL 11 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN CARLTON...
NORTHEASTERN PINE...NORTHEASTERN BURNETT AND SOUTHWESTERN DOUGLAS
COUNTIES...
AT 225 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
6 MILES SOUTH OF NEMADJI...TO NEAR DANBURY...AND MOVING NORTHEAST AT
40 MPH.
WIND GUSTS UP TO 50 MPH...HALF INCH HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
WEBSTER...WEBB LAKE
WISCONSIN...DAIRYLAND...HOLYOKE...FOXBORO...DANBURY...
CLOVERTON...DUXBURY...OAKLAND...NICKERSON...KERRICK...RIVERSIDE...
MARKVILLE...KINGSDALE...DUQUETTE...YELLOW LAKE...MOOSE
JUNCTION...COZY CORNER AND HARLIS.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4642 9267 4655 9225 4612 9205 4605 9205
4586 9242
TIME...MOT...LOC 1925Z 235DEG 36KT 4639 9256 4594 9239
STEWARTSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
243 PM CDT MON JUL 11 2016
MNZ035-036-112015-
SOUTH AITKIN-NORTHERN AITKIN-
243 PM CDT MON JUL 11 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN
COUNTY...
AT 243 PM CDT...AN AREA OF STRONG THUNDERSTORMS WAS OVER AITKIN...OR
14 MILES NORTH OF MILLE LACS LAKE...MOVING EAST AT 70 MPH.
WIND GUSTS UP TO 50 MPH...PEA SIZE HAIL...HEAVY DOWNPOURS...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
BIG SANDY
LAKE...AITKIN...MCGREGOR...PALISADE...TAMARACK...KIMBERLY...
BALSAM...HASSMAN...SHESHEBEE...ROSSBURG...GUN LAKE...FLOWAGE
LAKE...RIPPLE LAKE...LAWLER...GLORY...WALDECK...RICE LAKE WILDLIFE
REFUGE...PINE KNOLL AND SAVANNA PORTAGE STATE PARK.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE
ROAD.
LAT...LON 4663 9378 4682 9313 4644 9309 4641 9376
4659 9378
TIME...MOT...LOC 1943Z 259DEG 60KT 4652 9367
STEWARTSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 246 PM CDT MON JUL 11 2016 MNZ034-036-112000- SOUTH AITKIN-CROW WING- 246 PM CDT MON JUL 11 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN AITKIN AND EAST CENTRAL CROW WING COUNTIES... AT 246 PM CDT...A STRONG THUNDERSTORM WAS OVER IRONTON...OR 12 MILES NORTHEAST OF BRAINERD...MOVING EAST AT 60 MPH. WIND GUSTS UP TO 45 MPH...PEA SIZE HAIL...TORRENTIAL RAINFALL...AND OCCASIONAL CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MILLE LACS LAKE...CROSBY...AITKIN...IRONTON...DEERWOOD...CUYUNA...CEDAR LAKE...BAY LAKE...GLEN...WEALTHWOOD...RIVERTON...TROMMALD...CUYUNA COUNTRY STATE PARK...ROSSBURG...FARM ISLAND LAKE...RIPPLE LAKE AND GLORY. SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL THIS STORM PASSES. TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. LAT...LON 4634 9405 4652 9408 4661 9354 4634 9350 TIME...MOT...LOC 1946Z 263DEG 51KT 4645 9396 STEWART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
253 PM CDT MON JUL 11 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 2 SE AITKIN 46.51N 93.68W
07/11/2016 M0.25 INCH AITKIN MN STORM CHASER
&&
WLThe Duluth radar (KDLH), 142 km away, was scanning. The volume nearest the first event began at 19:51 UTC.
24 flash flood, 2 hail, 1 thunderstorm wind. Local standard time, as filed.
There was video of the falling hail up to the size of quarters.
Downed trees also brought down power lines.
Ten to 12 of water covered County Road 4 near the bridge over the Rice River.
There was 10 to 12 of water of the roadway at the intersection of 344th Street and County Road 12. A car was pushed by the water.
There was 10 to 12 of water on the Roadway at the intersection of County Road 5 and Rice River Crossing near Kimberly, MN.
There was flooding in low-lying areas of Crosby, MN, such as in the park near Serpent Lake.
There was 1' of water on the road in the Industrial Park area in Baxter, MN. There was also water covering a stretch of Highway 371 in Baxter.
Water covered the intersection of Highway 371 and Birchdale Road.
The Aitkin County Sheriff's Office reported flooding along a stretch of County Road 13 between the communities of East Lake and Lawler.
Floodwaters washed out parts of Sheetz Road, and water was flowing into the windows and garage of a residence on the road.
There was a lot of standing water at the intersection of Elm Avenue and Arrowhead Lane.
Floodwaters washed out a stretch of County Road 61 near the intersection with Mills Road. There was about 1' of standing water.
Floodwaters near the intersection of County Roads 129 and 73 made the road impassable.
There was flooding in front of the Moose Lake Implement and Sport Monday evening, as well the nearby areas of Fifth Street and Industrial Road.
Some low-lying areas of Hinckley had more than 6 of water over the roads, including on a stretch of Dunn Avenue, and near the intersection of 3rd Street and Lawler Avenue.
There was standing water near the intersection of Highway 371 and Wioda Road in Baxter, MN.
The Moose Horn River swelled and flooded the Farm to Market Road (Highway 46) bridge just west of the Sturgeon Lake, MN.
The Minnesota Department of Transportation closed Highway 23 in and near Bruno, MN because of flooding.
The Duluth News Tribune reported that the Aitkin County Sheriff's Office reported Highway 27 and 65 were under water in the Dads Corner, MN area.
The Pine County Sheriff's Office reported Ash Avenue in Sandstone, MN, near the park, was under 4 to 5 feet of water.
The Pine County Sheriff's Office reported Pioneer Lane was under water in Askov, MN.
The Pine County Sheriff's Office reported water over the road near the intersection of Highway 61 and Eds Road.
The Pine County Sheriff's Office reported roads and yards within Sturgeon Lake, MN under water.
The Crow Wing County Sheriff's Office reported a stretch of County Road 105 near Thompson Lake was closed due to flooding.
The Minnesota Department of Transportation closed the stretch of Interstate 35 between Hinckley and Sandstone for a short period around midnight because of water on the roadway. Traffic was re-routed to Highway 61. The interstate was partially opened by 1 am in the morning.
There was water covering the road at the intersection of Highway 371 and Excelsior Road in Baxter, MN.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653278, 653279, 653283, 654364, 654365, 654366, 654368, 654478, 654479, 654544, 654500, 654501, 654502, 654503, 654506, 654371, 654480, 654529, 654530, 654531, 654532, 654533, 654534, 654535, 654557, 654376, 654481.